Some Antibiotics May Cause Tendon Problems
Antibiotics are supposed to make people better. Now, though, a Texas doctor has documented more evidence of a risk the Food and Drug Administration highlighted in a recent warning. He’s concerned about one class of antibiotics that can increase the risk of tendon ruptures.
They’re called fluoroquinolones – the class of broad spectrum antibiotics used to treat bacterial infections like pneumonia, urinary tract infections and sinusitis. You may have heard of Levoquin or Cipro, the medication in the news a few years back for treating anthrax when Americans were frightened of an attack.
"People that might be prescribing antibiotics to athletes, it’s very important to be aware of how serious the potential side effects could be," Shybut stressed.
Shybut recently published two case studies in the journal Sports Health where he documented triceps tendon ruptures, a rare injury, in two men who had taken a round of these antibiotics three months before.
In 2016, the FDA issued a warning about fluoroquinolones, citing the potential for quote “disabling and potentially permanent serious side effects involving tendons, muscles, joints and nerves.”
Shybut said while most peple treated with these drugs are just fine and don’t develop problems, he says physicians may want to consider other antibiotics, if they will work, before they try Cipro or Levoquin.
"We’ll certainly be curious to see in people who present with other ruptures how many of them have been on fluoroquinolones," he added.
Side effects from the use of this class of antibiotics usually show up within six months of use.